Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Should I avoid Sustiva?
Feb 14, 2006

I saw a new doctor who is wanting to get me off the unboosted Reyataz/Truvada and instead go with Sustiva/Truvada. However I am a little worried. I have a history of depression, attempted suicide a long time ago, and am a former cutter. I heard that people with psychiatric problems are more apt to experience problems with sustiva, is this true? I also occasionally pick up third shift to cover for someone, since I was told to take it in the evening, would this cause a problem?

Response from Dr. Young

Thanks for your post.

I'm like many doctors who tend to avoid the use of efavirenz (Sustiva, Stocrin) in patients with serious psychiatric illness, despite prospective studies that don't show significant long-term mental health issues with the drug. This is because of anecdotal reports and experiences with flairs of depression in patients while taking the product.

In your circumstance, because of the history of depression, suicide attempt and the rotating shift work, I don't feel that efavirenz would be the best antiretroviral medication for you.

There are several alternative strategies-- first, you could simply add ritonavir (Norvir) to your current regimen of atazanavir (Reyataz) and Truvada. This would overcome the negative drug-drug interaction between the later two drugs. Another approach would be to use a nevirapine (Viramune) in place of the 'taz (or in place of efavirenz). This should be done with caution if your CD4 count is "higher" (>250 in women, >400 in men) because of increased risk of liver toxicity, but otherwise is very well tolerated.

Lastly, a switch from Truvada to the other once-daily combo nuke, Epzicom might make sense. Save for the abacavir HSR allergic reaction, the drug is very well tolerated and dosen't have the drug interaction that Truvada has with atazanavir. The resulting regimen would have the same low pill count (3 daily), once-daily dosing and avoids the use of ritonavir.

Which to use? I'd discuss the options with your doctor--

Good luck, let us know what you decide.. BY



Previous
Over active liver enzyme and eye floaters
Next
Should I start Treatment?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement